Synthetic cannabis use fallout spurs plea

As Christchurch Hospital battles to cope with a surge in patients suffering the after-effects of using synthetic cannabis, the director of the National Poisons Centre is pleading for people not to use the drugs.

Synthetic drugs have been linked to the deaths of more than 40 New Zealanders in the past year.

Christchurch Hospital has reported a recent increase in people arriving at its emergency department suffering from the effects of synthetic cannabis, and at least one death is suspected to be linked to the drugs.

Dr Adam Pomerleau — director of the National Poisons Centre and also a part-time doctor in Dunedin Hospital’s emergency department — said he was unaware of any similar rise in synthetic cannabis-related presentations in the southern region.

That was confirmed by Dr John Chambers, clinical lead in the emergency department, who said "there has not been a noticeable increase in presentations to the Dunedin ED in recent months due to synthetic cannabis use."

However, Dr Pomerleau said similar drugs were almost definitely being used in the South.

"Use is going on in the community here though. I certainly believe that.

"Part of the problem with diagnosing these things is that people can present in all sorts of different ways with altered mental status, and there might not be any history of them using anything like this, or they might not be forthcoming.

"Even if they do say ‘yes I have been using something’, you don’t know if it’s been a synthetic cannabinoid until it has been lab tested — and there are all sorts of synthetic drugs out there which produce similar effects."

Dr Pomerleau praised the health response in Canterbury, and the speed with which lab samples from  synthetic drugs cases had been processed.

However, he questioned reports of a "bad batch" of synthetic drugs, as there were scores of such substances, and new ones hitting street all the time, and any or all had the potential to affect users in the same way as was happening in Christchurch.

"There is very little known about what they do when they are in the human body and the effects that they have — research is going on, but there isn’t a ton of well-described information on how they interact with the human body," he said.

"We have anecdotal reports, like we do in Christchurch right now ...  but any batch has the potential to cause harmful effects in people and it is unpredictable."

Given the possible peril the drugs posed, people should steer well clear of them, Dr Pomerleau said.

"There’s no quality control on these things, the dose can range quite dramatically from lot to lot and potentially within a batch," he said.

"These things are usually plant matter sprayed with the synthetic chemical, and some areas of the plant matter may have a higher level of dosage than others, so you can have people who have used the same batch and having different effects.

"It’s not like taking 200mg of ibuprofen — you know there’s 200mg of  ibuprofen in there — but you don’t know what you’re getting when you use this stuff."

mike.houlahan@odt.co.nz  

Add a Comment